More on Imitrex . . .

Friday’s post made a pretty radical statement about Imitrex, so I thought I should put it in context by posting the entire relevant section of the e-newsletter Dr. Sears sent out last week (my wife read her copy on Thursday, I think).  So, here it is:

“I treat a lot of different kinds of chronic pain at my clinic. The patients most desperate for relief are the migraine sufferers.

If you get migraines, you know they can knock you out for days at a time.

The World Health Organization says migraines are to blame for more lost years of healthy life than multiple sclerosis, epilepsy, ovarian cancer and tuberculosis combined.1

But mainstream medicine knows very little about the cause of migraines or how to treat them. Most doctors prescribe Imitrex. That’s a drug to help relieve headaches, pain, nausea, and sensitivity to light and sound.

But Imitrex can actually cause headaches. They’re called rebound headaches.

And it has other terrible side effects like slurred speech… diarrhea… hallucinations… twitching muscles… vision changes…

And over-the-counter remedies are no better. Aspirin, naproxen, and ibuprofen can make the pain worse. They can cause an “analgesic rebound effect.” This means your headache can come back when you stop taking them.

And we’re learning more every day about just how dangerous these drugs really are…

In fact, a study published earlier this month in the journal BMJ found that your risk of having a heart attack increased as much as 50% after taking ibuprofen

Regardless of dose or length of time you take it…

Sometimes, nutrient deficiencies — like a magnesium deficiency — can be behind migraines. But for some patients, making sure they get enough of the right nutrients isn’t enough to stop the pain. Still, that doesn’t mean I resort to Big Pharma’s meds…”

So, there you have it.  It is a vicious cycle for me – because it all started with pain management following the treatment of a bone tumor.  The pain meds continued over a period of  around 15 years almost daily, before I even got an inkling of an idea that this might not be smart.  Shortly after that, I had my first migraine – which I later learned was likely CAUSED by the long-term use of the pain meds.  So, I start using Excedrine for the migraines, and my joints started to decline more rapidly – so I try to medicate them (by this point I was using non-prescription liquid pain relief as much as possible) and the migraines got worse.  Eventually I got word that Imitrex would help, so I asked the VA for that and got it.

In the last 6 years I started using reading glasses – and about a month ago I asked my wife to get a new pair with stronger correction.  And here is something I didn’t even think to connect to the whole cycle – I get random muscle twitches pretty much everywhere, but especially in my eye lids and legs.

So, to answer a question asked about Friday’s posts – no, this is not sustainable.  Not really.  But, I still have little choice but to bear with it until we get the cefaly device to see how well it helps me. If we get it ordered by the end of June, I’m thinking I should know how well it does or doesn’t do the job by mid September.

I’m hopeful, but I am also realistic enough to admit that it may fail to help – if it does, I’m not chasing any more rainbows.  I’ve seen people bankrupt their families trying to buy a few more days.  I will not do that.  However long I have remaining – and let’s be realistic, no matter how bad my quality of life gets, it could still last another 40 years – I will accept and use to be the best partner for my wife that I can be with what I have to work with.

RIP to an uncle . . .

I learned a little while ago that one of my mom’s brothers passed to his next adventure early this morning.  While I can’t say he was someone I felt close to, he treated my family alright when we got together while I was growing up.

Still, it is a fitting capstone to a particularly gruesome week.  In my last post, I stated that I woke up with another migraine.  So, imagine my surprise when my wife reads to me from an email newsletter by Dr. Sears (I hope I spelled that right) that Imitrex actually CAUSES migraines – and makes them worse by both intensity and frequency.  This is because of a physical manifestation known as a rebound effect.  In other words, what it does to provide relief is only a treatment of symptoms, and the problem is worse when the medicine wears off.

Well, I’ll vouch for the “makes them worse” part – this last migraine lasted 5 1/2 days, and for the last few months the classic ID tags of a migraine (light sensitivity, upset stomach, audio distortion) have been showing up in pairs about half of the time.

Oh, and the rest of the story on how this week went?  Before the migraine had run it’s course the National Weather Service was posting severe weather watches for this whole area.  The storms started about 10:30pm (2230 hrs) last night, and it’s been pretty steady ever since.  MIGHT end tomorrow, but no promises.

Veteran’s Hospitals have a math problem . . .

Ok, first let me acknowledge that I DO understand that there are health issues to be concerned with.  Still – this goes way beyond health, into absurdity.

The specific problem I’m talking about is with the prescriptions for Imitrex that I’ve been getting.  Ever since I started getting it – they have only sent me 18 pills at a time, and limited me to one refill every 3 months.  About 2 weeks ago, I sent them a secure message asking for another refill.  So far, they have only given me 25mg tablets, but I know it is available in dosages as high as 100mg, so I asked if I could get either a higher dose, or more pills, or both, since I keep running out.

They replied that they limit the number of pills they send because they don’t want me to exceed the 200mg maximum dosage per day.  So, here is where they have a math problem.

They only send me 18 pills every 3 months.  It takes 8 25mg pills to REACH 200mg for a day.  Each of my migraines lasts 3-4 days, and I usually have about 3 migraines every month.  I run out of pills if – ONLY on days I have a migraine – I only take 1 pill each day.

To actually risk excessive dosage, I’d first have to have enough pills to TAKE an excessive dosage – because running out is a MISERABLE option.  So, 8 pills per day for 9 days a month for 3 months.  The ABSOLUTE minimum number of pills I need for a 3 month prescription is 216, IF I was taking 200mg per migraine day.  Some months I’d need as many as 336 at that dosage level.  Still, even at the minimum – the actual prescriptions they have given me have fallen short by almost 200 pills every 3 months.

And the fools wonder why I haven’t gotten enough help from their treatment protocol to be able to return to work.